Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Kansas City, MO

April 5, 20234 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 2023, 2:42 AM CDT for 4 counties in Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 2:42 AM CDT (07:42 UTC)
Expired
Apr 5, 2023, 3:15 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cooper County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:44 AM CDTHAIL 1.25Clinton, MODELAYED REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:05 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
2.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KEAX 050742
SVREAX
MOC053-083-101-159-050815-
/O.NEW.KEAX.SV.W.0049.230405T0742Z-230405T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
242 AM CDT Wed Apr 5 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Henry County in west central Missouri...
  Pettis County in central Missouri...
  Southwestern Cooper County in central Missouri...
  Southeastern Johnson County in west central Missouri...

* Until 315 AM CDT.

* At 241 AM CDT, a severe thunderstorm was located near Windsor,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sedalia, Warrensburg, Clinton, Windsor, Knob Noster, Whiteman Air
  Force Base, La Monte, Smithton, Leeton, Green Ridge, Calhoun,
  Deepwater, Whiteman Afb, Coal, Hughesville, Brownington, Tightwad,
  Clifton City, Sedalia Memorial Arpt and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9399 3882 9369 3893 9316 3893 9305
      3896 9304 3869 9302 3869 9306 3853 9307
      3854 9328 3851 9330 3851 9351 3821 9353
      3822 9356 3820 9356
TIME...MOT...LOC 0741Z 237DEG 54KT 3863 9354 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
1 follow-up statement
410 
WWUS53 KEAX 050815
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Wed Apr 5 2023

MOC053-083-101-159-050824-
/O.EXP.KEAX.SV.W.0049.000000T0000Z-230405T0815Z/
Henry MO-Pettis MO-Cooper MO-Johnson MO-
315 AM CDT Wed Apr 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR HENRY...PETTIS...SOUTHWESTERN
COOPER AND SOUTHEASTERN JOHNSON COUNTIES WILL EXPIRE AT 315 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Missouri.

LAT...LON 3821 9399 3882 9369 3893 9316 3893 9305
      3896 9304 3869 9302 3869 9306 3853 9307
      3854 9328 3851 9330 3851 9351 3821 9353
      3822 9356 3820 9356
TIME...MOT...LOC 0814Z 237DEG 54KT 3890 9301 

$$

HB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:26 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Apr 4, 6:26 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Tue Apr 4 2023

.Discussion...
Issued at 228 PM CDT TUE APR 4 2023

Key messages:

- Two rounds of severe weather are possible today, the first this afternoon/evening.
  All modes of severe weather are possible. The second round
  tonight will be in a line of storms with winds being the main
  threat however, a brief hail threat and weak tornado threat
  cannot be ruled out.

- Freezing conditions will be possible for most of the area Thursday
  morning.

Discussion:

This afternoon, the warm front has lifted north of the area leaving
the entire forecast area in the warm section. Strong WAA is
producing southerly winds of 40-45mph. NAM soundings continue show a
cap in place near the KC Metro and this is confirmed by aircraft
soundings. However, further south across central Missouri storms
have initiated along a boundary where CINH has all but dissipated
here explosive growth has been noted in an area of 2500-3000J/Kg of
CAPE and 60kts of 0-6KM shear. Storms have initiated over Bates and
Henry Counties and severe storms have become likely there moving
northeast through the afternoon. Given the CAPE/shear parameters all
modes of severe weather will be possible with this afternoon/evening
round of storms.

This afternoon, a dryline is analyzed over eastern Kansas with a
cold front extending further back to the west across north central
into southwestern Kansas. Tonight the surface front is expected to
overtake the dryline and allow another round of storms to develop
over northwestern Missouri to eastern Kansas. The main concern with
these storms will be for damaging winds as they quickly evolve into
a line. However, with shear perpendicular to the line, embedded
tornadoes cannot be ruled out especially across northern Missouri in
the vicinity of the surface low. In addition, with initial upscale
growth of the like of storms, large hail may be briefly possible.
This line of storms is then expected to quickly move east across the
CWA through the overnight maintaining a damaging wind threat and low
end tornado threat exiting the area well before sunrise.

Behind the front tonight into tomorrow, modest CAA will make for a
much cooler day with highs in the upper 40s to mid 50s. Tomorrow
night, high pressure will move into the area providing for light
winds and clear skies. This will allow temperatures to fall back
into the upper 20s and lower 30s. Although, conditions do not yet
warrant frost/freeze products, those who have sensitive vegetation
out will need to be mindful of that. The ridge of surface high
pressure will remain over the area on Thursday providing copious
sunshine but weak mixing, as such, highs will remain below normal in
the mid 50s to near 60. A warming trend is expected Friday through
Saturday with increase WAA through the period. By saturday highs
will be in the upper 60s to lower 70s. The only other chance for
precipitation beyond today will come on Sunday as a weak upper level
shortwave moves through the area. Severe weather is not anticipated
however showers and thunderstorms will be possible with highs in the
low to mid 70s. In the wake of the weak upper shortwave moving
through the area, upper level ridging builds back into the region on
Monday and Tuesday. This will allow highs to rise into the mid 70s
to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 621 PM CDT TUE APR 4 2023

The primary aviation concern will be a line of storms moving
across eastern Kansas and western Missouri this evening. Storms
are expected to move into the terminals between 02-04Z with strong
winds possible with any storm and reduced visibility due to heavy
downpours. The line of storms should be moving out of the
terminals by 04-06Z with ceilings scattering out and winds
gradually decreasing through the day Wednesday.

&&

.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023

Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.

     Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
     012-020-028.

     Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
     028>031-037>039-043>045-053-054.

     Wind Advisory until 1 AM CDT Wednesday for MOZ007-008-016-017-
     024-025-032-033-040-046.

&&

Discussion...73
Aviation...PietrychaP
Fire Weather...Leighton
Hazardous weather outlook, Apr 4, 5:25 AM CDT, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Tue Apr 4 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible Tuesday, with large hail, strong
 winds, and tornadoes possible.

 Gusty south winds around 40 to 55 mph are expected Tuesday. Dry
conditions, mainly across eastern Kansas and far western Missouri
will bring some fire weather concerns to those areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 5, 1:23 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
123 AM CDT Wed Apr 5 2023

MOZ043-044-053-054-050700-
Bates MO-Cass MO-Johnson MO-Henry MO-
123 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern Cass,
northwestern Henry, northeastern Bates and Johnson Counties through
200 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Creighton, or 7 miles southeast of Garden City, moving northeast at
70 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warrensburg, Holden, Garden City, Leeton, Urich, Creighton,
Chilhowee, Centerview, Gunn City, Blairstown, La Tour, Post Oak,
Hartwell and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Missouri. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for central and west central Missouri.

&&

LAT...LON 3837 9410 3861 9428 3888 9381 3858 9351
TIME...MOT...LOC 0623Z 238DEG 61KT 3850 9407

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PP
Local storm report, Apr 5, 1:53 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             2 S WARRENSBURG         38.74N 93.73W
04/05/2023  E1.00 INCH       JOHNSON            MO   PUBLIC

            MPING REPORT.

&&

JL
Local storm report, Apr 5, 2:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             1 E KNOB NOSTER         38.77N 93.54W
04/05/2023  E1.50 INCH       JOHNSON            MO   PUBLIC

            MPING REPORT.

&&

JL
Special weather statement, Apr 5, 2:03 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
203 AM CDT Wed Apr 5 2023

MOZ043-044-053-054-050730-
Bates MO-Cass MO-Johnson MO-Henry MO-
203 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern Cass,
Henry, Bates and southwestern Johnson Counties through 230 AM CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Adrian, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Butler, Holden, Adrian, Garden City, Rich Hill, Archie,
Urich, Deepwater, Montrose, Creighton, Chilhowee, Coal, Rockville,
Brownington, Blairstown, Passaic, La Tour, Ballard and Hartwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Missouri.

&&

LAT...LON 3803 9423 3805 9425 3806 9449 3844 9451
      3879 9390 3821 9354 3822 9356 3820 9356
      3820 9360 3821 9405 3803 9406 3805 9410
      3804 9411 3806 9413 3804 9420 3805 9421
TIME...MOT...LOC 0702Z 232DEG 55KT 3839 9420

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PP
Special weather statement, Apr 5, 2:12 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
212 AM CDT Wed Apr 5 2023

MOZ023-024-031-032-050745-
Carroll MO-Chariton MO-Livingston MO-Linn MO-
212 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern
Chariton, southwestern Linn, central Carroll and southeastern
Livingston Counties through 245 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrollton, Hale, Laclede, Bosworth, Wakenda, Mendon, Bogard, Tina,
Sumner, Rothville and Triplett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.

&&

LAT...LON 3928 9345 3929 9347 3929 9349 3949 9366
      3985 9318 3955 9290
TIME...MOT...LOC 0712Z 231DEG 54KT 3944 9349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, Apr 5, 2:37 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
237 AM CDT Wed Apr 5 2023

MOZ033-039-040-045-046-050800-
Saline MO-Randolph MO-Pettis MO-Cooper MO-Howard MO-
237 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southern Randolph,
eastern Pettis, Howard, southeastern Saline and Cooper Counties
through 300 AM CDT...

At 236 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Franklin, or 7 miles northwest of Boonville, moving northeast at
65 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedalia, Moberly, Boonville, Fayette, Glasgow, New Franklin, Pilot
Grove, Smithton, Higbee, Otterville, Bunceton, Clark, Armstrong,
Prairie Home, Nelson, Renick, Blackwater, Franklin, Wooldridge and
Arrow Rock.

This includes Interstate 70 in Missouri between mile markers 81 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Missouri.

&&

LAT...LON 3925 9232 3925 9243 3902 9256 3898 9257
      3891 9250 3868 9262 3870 9306 3853 9307
      3854 9326 3913 9311 3943 9235 3937 9230
TIME...MOT...LOC 0736Z 238DEG 56KT 3902 9287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:00 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway45 min
Apr 4, 7:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway49 min
Apr 4, 8:17 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt, Platte43 min
Apr 4, 8:20 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway, Worth40 min
Apr 4, 9:01 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Platte44 min
Apr 4, 9:40 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb, Platte35 min
Apr 4, 9:49 PM CDTSevere Thunderstorm WarningEAXPlatte26 min
Apr 4, 11:45 PM CDTSpecial Weather StatementEAXSullivan30 min
Apr 5, 12:47 AM CDTSevere Thunderstorm WarningEAXBates, Cass28 min
Apr 5, 12:57 AM CDTSpecial Weather StatementEAXClay33 min
Apr 5, 1:20 AM CDTSpecial Weather StatementEAXCaldwell25 min
Apr 5, 1:23 AM CDTSpecial Weather StatementEAXJohnson37 min
Apr 5, 1:34 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis26 min
Apr 5, 1:57 AM CDTSevere Thunderstorm WarningEAXCooper, Johnson, Lafayette, Pettis, Saline33 min
Apr 5, 2:03 AM CDTSpecial Weather StatementEAXBates, Henry27 min
Apr 5, 2:12 AM CDTSpecial Weather StatementEAXCarroll33 min
Apr 5, 2:20 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis25 min
Apr 5, 2:37 AM CDTSpecial Weather StatementEAXCooper, Howard23 min
Apr 5, 3:04 AM CDTSevere Thunderstorm WarningEAXHoward, Randolph13 min
Apr 5, 3:13 AM CDTSpecial Weather StatementEAXCooper, Henry, Howard, Pettis47 min
Apr 5, 2:13 PM CDTFrost AdvisoryEAXBates, Cass, Cooper, Henry, Johnson, Pettis18 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.